Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Morristown, TN

May 13, 2002Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 10:00 AM EDT for Russell County, Washington County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 10:00 AM EDT (14:00 UTC)
Expired
May 13, 2002, 10:45 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:15 AM EDTThunderstorm WindThree Spgs, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 AM EDTSevere Thunderstorm WatchSPC5 hr
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131400
SVRMRX
VAC167-191-131445-
/NEW.KMRX.SV.W.0092.131359-131445/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1045 AM EDT

* AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF CLEVELAND TO 16
  MILES SOUTHWEST OF HOLSTON...OR FROM 12 MILES WEST OF LEBANON TO 4
  MILES NORTHWEST OF BRISTOL TN...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLEVELAND AROUND 1015 AM EDT
  HILANDER PARK AROUND 1025 AM EDT
  LEBANON AROUND 1030 AM EDT
  ABINGDON AROUND 1040 AM EDT
  LINDELL AROUND 1045 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. $$

LAT...LON 3697 8232 3661 8220 3662 8168 3699 8184

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:35 AM EDT, 6 hours 25 minutes earlier.

Area forecast discussion, May 13, 3:35 AM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT MON MAY 13 2002

RADAR MOSAIC SHOWS AN AREA OF PRECIP ASSOCIATED WITH AN ADVANCING
SHORT WAVE TROUGH AND SURFACE COLD FRONT MOVING INTO NORTHERN AND
WESTERN KENTUCKY AT THIS TIME. THIS AREA OF PRECIP IS PROJECTED TO
MOVE INTO THE FORECAST AREA EARLY IN THE FIRST PERIOD. MODELS
INDICATE THAT THE FRONT WILL BE RELATIVELY PROGRESSIVE THROUGH
TENNESSEE THUS IT APPEARS THAT EXCEPTIONALLY HIGH QPFS ARE UNLIKELY
DESPITE RELATIVELY HIGH PWATS OF >1.5 INCHES. WILL NOT ISSUE A FFA AT
THIS TIME ALTHOUGH LOCALLY HEAVY RAIN IS POSSIBLE. A MODERATELY
UNSTABLE ATMOSPHERE WILL PRECEDED THE FRONT SUGGESTING SOME STORMS
MAY BE STRONG ALSO. MODELS ALSO PROJECT A TIGHT SURFACE PRESSURE
GRADIENT AND STRONG LOW-LEVEL WINDS. HAVE ISSUED A WIND ADVISORY FOR
THE ENTIRE FORECAST AREA IN THE FIRST PERIOD.

FRONT PROGRESSES THROUGH AREA BY LATE AFTERNOON TAKING THE BULK
OF THE PRECIP WITH IT. SOME QUESTION REMAINS ABOUT PRECIP LINGERING
INTO THE SECOND PERIOD. ETA TIME-HEIGHTS SHOWS ABUNDANT LOW-LEVEL
MOISTURE REMAINS ALONG WITH SOME LOW-LEVEL LIFT. OTHER MODELS ARE NOT
AS AGGRESSIVE WITH THE LIFT AND PROJECT PRECIP WILL BE COMPLETELY OUT
OF THE FORECAST AREA BY THE SECOND PERIOD. AT THIS TIME...AM INCLINED
TO HOLD ON TO A SLIGHT CHANCE OVER THE ENTIRE FORECAST AREA.

GENERALLY BENIGN ALBEIT INITIALLY COOLER WEATHER WILL PREVAIL
THROUGH THE REMAINDER OF THE WORK WEEK. TEMPS WILL AVERAGE WELL
BELOW CLIMATOLOGY BEFORE REBOUNDING BY THE MIDDLE OF THE WEEK.

GENERALLY WENT WITH A BLEND OF MOS GUIDANCE VALUES FOR TEMPS.
FAVORED HIGHER NGM MOS POPS.

FCSTID = 23
THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   76  51  72  47 /  90  20  10   0
TYS   73  48  67  45 / 100  20  10   0
TRI   70  47  65  41 / 100  30  10   0
OQT   72  48  68  45 / 100  20  10   0

.MRX...
NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

LCM

In the hours before

Special weather statement, May 13, 4:15 AM EDT, 5 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132000-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT MON MAY 13 2002

...STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST
VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...

A COLD FRONT IN THE OHIO AND MISSISSIPPI VALLEYS WILL MOVE QUICKLY
SOUTHEAST....AND APPROACH SOUTHWEST VIRGINIA...EAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA BY THIS AFTERNOON. AHEAD OF THE COLD
FRONT...A LINE OF THUNDERSTORMS WILL MOVE FROM CENTRAL SECTIONS OF
KENTUCKY AND TENNESSEE INTO SOUTHWEST VIRGINIA...EAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA THROUGH THE MORNING HOURS.

THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE MOIST AND UNSTABLE
ACROSS THE REGION...AND WITH STRONG WINDS A FEW THOUSAND FEET UP...A
FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WITH THESE ISOLATED
STORMS WILL BE FOR DAMAGING STRAIGHT LINE WINDS...FREQUENT
LIGHTNING...TORRENTIAL RAIN...AND SMALL HAIL.

AREA SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AFTERNOON.
PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND
TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

LCM
Local storm report, May 13, 8:21 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
821 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    JACKSBORO                 TN   WIND DAMAGE
05/13/02   CAMPBELL                       FEW TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

GM
Local storm report, May 13, 8:32 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
832 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    BIG SOUTH FORK PARK       TN   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ACROSS HWY 297
                                          AND OTHERS AGAINST POWER
                                          LINES IN BIG SOUTH FORK
                                          PARK. REPORTED BY PARK
                                          RANGER.

GM
Local storm report, May 13, 8:50 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
850 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    BIG SOUTH FORK PARK       TN   WIND DAMAGE
05/13/02   SCOTT                          TREES DOWN ACROSS HWY 297
                                          AND OTHERS AGAINST POWER
                                          LINES IN BIG SOUTH FORK
                                          PARK. REPORTED BY PARK
                                          RANGER.

0840 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   CLAIBORNE                      TREES DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM
Local storm report, May 13, 9:21 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
921 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    WASHBURN                  TN   WIND DAMAGE
05/13/02   GRAINGER                       ROOF BLOWN OFF GAS STATION
                                          NEAR DOTSON AND ALSO ONE
                                          TREE DOWN IN VICINITY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

GM
Local storm report, May 13, 9:46 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
946 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    COUNTY WIDE               TN   WIND DAMAGE
05/13/02   GRAINGER                       TREES DOWN COUNTY WIDE.
                                          REPORTED BY DISPATCH.

0915 AM    TREADWAY                  TN   WIND DAMAGE
05/13/02   HANCOCK                        TREES DOWN VICINITY OF
                                          TREADWAY AND ALSO NEAR
                                          KYLES FORD. REPORTED BY
                                          HIGHWAY DEPT.

0925 AM    ROGERSVILLE               TN   WIND DAMAGE
05/13/02   HAWKINS                        TREES DOWN COUNTY WIDE AND
                                          ALSO POWER LINES DOWN IN
                                          ROGERSVILLE. REPORTED BY
                                          HIGHWAY DEPARTMENT AND LAW
                                          ENFORCEMENT.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:46 AM EDTSevere Thunderstorm WarningMRXLee44 min
May 13, 9:04 AM EDTSevere Thunderstorm WarningMRXScott41 min
May 13, 9:32 AM EDTSevere Thunderstorm WarningMRXCity of Bristol43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.